Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Tucson, AZ

August 12, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2011, 3:44 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 3:44 PM MST (22:44 UTC)
Expired
Aug 12, 2011, 4:18 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 159 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS55 KTWC 122244
SVRTWC
AZC019-122330-
/O.NEW.KTWC.SV.W.0077.110812T2244Z-110812T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
344 PM MST FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PAPAGO FARMS...OR 23 MILES
  SOUTHWEST OF SELLS...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11240 3176 11244 3195 11236 3184 11212
      3167 11216
TIME...MOT...LOC 2244Z 103DEG 4KT 3178 11224

$$

MEYER
2 follow-up statements
689 
WWUS55 KTWC 122300
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST FRI AUG 12 2011

AZC019-122330-
/O.CON.KTWC.SV.W.0077.000000T0000Z-110812T2330Z/
PIMA AZ-
400 PM MST FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PAPAGO FARMS...OR 24
MILES SOUTHWEST OF SELLS...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11240 3176 11244 3195 11236 3184 11212
      3167 11216
TIME...MOT...LOC 2300Z 103DEG 4KT 3178 11226

$$

MEYER
734 
WWUS55 KTWC 122318
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST FRI AUG 12 2011

AZC019-122328-
/O.CAN.KTWC.SV.W.0077.000000T0000Z-110812T2330Z/
PIMA AZ-
418 PM MST FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY IS
CANCELLED...

AT 418 PM MST THE THUNDERSTORM NEAR PAPAGO FARMS HAD DIMINISHED IN 
INTENSITY AND MOVED NORTHWEST.

LAT...LON 3174 11240 3176 11244 3195 11236 3184 11212
      3167 11216
TIME...MOT...LOC 2318Z 103DEG 4KT 3178 11228

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:15 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI AUG 12 2011

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA
TONIGHT. SLIGHTLY LESS THUNDERSTORM ACTIVITY SATURDAY THEN
SUFFICIENT MOISTURE FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
STARTING SUNDAY AND CONTINUING DURING THE UPCOMING WEEK.

&&

.DISCUSSION...VERY MOIST ENVIRONMENT CONTINUES THIS AFTERNOON WITH
DEWPOINTS VALID 21Z GENERALLY IN THE LOWER-MID 60S. ALSO...BLENDED
TOTAL PRECIP WATER VALUES RANGED FROM 1.40 INCHES VICINITY OF THE
WHITE MOUNTAINS TO 1.85 INCHES ACROSS WRN PIMA COUNTY. FAVORED AREAS
FOR SHOWERS/TSTMS THRU THE REST OF THIS AFTERNOON EXPECTED TO BE
SOUTH TO SOUTHWEST OF TUCSON ASSOCIATED WITH INVERTED TROUGH MOVING
NWWD ACROSS NRN SONORA. ALSO...SHOWERS/TSTMS TO CONTINUE TO ORGANIZE
ACROSS THE WHITE MOUNTAINS NE OF SAFFORD.

TONIGHT...WILL OPT FOR CHANCE-CATEGORY POPS ACROSS MUCH OF THIS
FORECAST AREA. AM SOMEWHAT CONCERNED ABOUT SHOWERS/TSTMS THAT ARE
PROGGED VIA THE UNIV OF AZ 12Z GFS WRF TO MOVE SWWD ACROSS NRN
GREENLEE/GRAHAM COUNTIES EARLY THIS EVENING. CONVECTIVE ACTIVITY TO
THEN MOVE INTO THE TUCSON METRO AREA SHORTLY AFTER SUNSET. OUTFLOW
ASSOCIATED WITH THESE SHOWERS/TSTMS MAY GENERATE WIND GUSTS OF 40-50
MPH OR SUCH. LIMITING FACTOR TO THIS SCENARIO IS FAIRLY STABLE
ENVIRONMENT AS PER THE 12/12Z KTWC SOUNDING. AT ANY RATE...GIVEN
UNCERTAINTY OF EVENTUAL EVOLUTION AND POTENTIAL PROGRESSION OF THIS
CONVECTIVE SYSTEM...HAVE OPTED TO KEEP AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE AFTER MIDNIGHT.

SAT...12/12Z GFS PROGS MID-LEVEL DRYING TO OCCUR ACROSS MUCH OF SE
AZ WITH UPPER HIGH TO BE CENTERED OVER NE NEW MEXICO. THUS WILL
MAINTAIN A SLIGHT CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN
EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS ELSEWHERE.

SUN-MON...HIGH PRESSURE TO BE CENTERED OVER NORTH TX AND DEEPER
MOISTURE PROGGED TO BE OVER FAR SE AZ/SW NEW MEXICO. WILL HAVE
CHANCE-CATEGORY POPS ACROSS ERN SECTIONS WITH SLIGHT CHANCE OF
MAINLY AFTERNOON/EVENING SHOWERS AND TSTMS FOR THE TUCSON METRO
AREA. PRECIP-FREE CONDITIONS FOR WRN PIMA COUNTY.

TUE-FRI...UPPER HIGH TO EXPAND WWD OVER THE SWRN CONUS. DEEPER
MOISTURE TO GRADUALLY INCREASE AND BE SUFFICIENT FOR CHANCE-CATEGORY
POPS ACROSS NRN GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES. WILL
CONTINUE WITH A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FROM TUCSON WWD/NWWD.

NEAR NORMAL HIGH TEMPS TO OCCUR THIS WEEKEND AND DURING THE UPCOMING
WEEK.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN PRECIP DECREASING
IN COVERAGE 06Z-12Z SATURDAY. ISOLD-SCT TSRA/SHRA TO OCCUR 18Z-23Z
SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH THE STRONGER
TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU SATURDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK.
NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY
WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 8:04 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
804 AM MST FRI AUG 12 2011

AZZ503-507>515-130600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS.
ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502-504>506-130600-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW
MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS SATURDAY THROUGH THURSDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-130600-
WESTERN PIMA COUNTY-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY CONDITIONS WILL PREVAIL MONDAY. OTHERWISE...THERE WILL BE
A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THROUGH THURSDAY. THE MAIN THREATS WILL BE GUSTY WINDS
OVER 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:43 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Aug 11, 6:55 PM MSTFlash Flood WarningTWCCochise110 min
Aug 11, 8:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 12, 3:30 PM MSTAreal Flood AdvisoryTWCGreenlee2 hr
Aug 12, 4:40 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.